Author(s): Mallet L, Kuyumjian J
Abstract Share this page
Abstract OBJECTIVE: To describe a case of behavioral changes induced by indomethacin in an elderly man with a history of senile dementia of the Alzheimer type. CASE SUMMARY: A 92-year-old white man with a history of senile dementia of the Alzheimer type, glaucoma, and constipation was treated with indomethacin for an episode of pseudogout. After six doses of indomethacin 25 mg, the patient became very agitated, confused, and was physically and verbally aggressive to the nurses. Indomethacin was discontinued and the patient recovered after receiving haloperidol 0.5 mg/d p.o. over a period of 10 days. DISCUSSION: Only a few cases of psychosis have been reported in the literature concerning the use of indomethacin in patients over the age of 60 years. The mechanism by which indomethacin causes psychosis is not well understood, but it is postulated that the acute psychosis may be related to the similarity between the molecular structure of indomethacin and serotonin. Both indomethacin and serotonin have an indolic moiety, which may explain the development of acute psychosis in this patient. CONCLUSIONS: Healthcare providers should be aware that patients with a history of dementia who are receiving indomethacin may be at risk of developing severe behavior problems along with gastrointestinal and renal adverse effects.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Case Reports